Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 16, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Dec 31, 2021, 4:58 AM CST for 4 counties in Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2021, 4:58 AM CST (10:58 UTC)
- Expired
- Dec 31, 2021, 8:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
Counties Freeborn County, MN, Rice County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS73 KMPX 311058 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 458 AM CST Fri Dec 31 2021 MNZ077-084-085-093-311400- /O.NEW.KMPX.FG.Y.0016.211231T1100Z-211231T1400Z/ Rice-Waseca-Steele-Freeborn- Including the cities of Faribault, Waseca, Owatonna, and Albert Lea 458 AM CST Fri Dec 31 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Rice, Waseca, Steele and Freeborn Counties. * WHEN...Until 8 AM CST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ jrb
1 follow-up statement
190 WWUS73 KMPX 311404 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 804 AM CST Fri Dec 31 2021 MNZ077-084-085-093-311515- /O.EXP.KMPX.FG.Y.0016.000000T0000Z-211231T1400Z/ Rice-Waseca-Steele-Freeborn- Including the cities of Faribault, Waseca, Owatonna, and Albert Lea 804 AM CST Fri Dec 31 2021 ...DENSE FOG ADVISORY HAS EXPIRED... Visibilities are beginning to improve and will continue to do so through mid morning. $$ Borghoff
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 30, 10:57 PM CST, 6 hours 1 minute earlier.
Area forecast discussion, Dec 30, 10:57 PM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1057 PM CST Thu Dec 30 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 321 PM CST Thu Dec 30 2021
Stratus has been hanging around across much of the area today, but
the back edge has finally made it to western Minnesota. Quiet weather
is expected overnight before we see some light snow spread across
central Minnesota ahead of a cold front by late tomorrow morning.
Increased snow ratios closer to 15-20:1, with total snowfall amounts
around 1 to 3 inches. Trying to pinpoint where the swath of snow will
set up has been difficult, with guidance wobbling north and south
over the past several runs. Temperatures will be much colder tomorrow
with only single digits expected across western Minnesota and teens
further to the east. Temperatures fall further through the afternoon
behind the cold front as a frigid airmass settles in across the
region. Air temperatures are expected to drop below zero Friday
evening and fail to rise above zero until Sunday afternoon.
Wind chill temperatures plummet Friday night thanks to the
combination of cold air temperatures and brisk northwest winds.
Widespread Wind Chill values between -20F to -40F are likely by
Saturday morning. This scenario is unique in that it is New Year's
eve and the celebration/festivities that coincide with it as well as
our first widespread cold snap of the season it is important to
message the impacts ahead of time. As such, we've issued Wind Chill
Warnings across portions of central Minnesota and Wind Chill
Advisories for the rest of our MN counties/western most WI counties
from 00Z to 18Z Saturday.
Saturday is expected to remain dry, but very cold. Temperatures
likely stay below zero during the day before plummeting again
overnight. A Wind Chill headline will be necessary once again for
Saturday evening into Sunday morning. For those Wild enough to
partake in any outdoor festivities Saturday evening: limit your
exposure to the cold when possible. Make sure you wear appropriate
clothing, a hat, and gloves. If traveling, tell someone at your
destination when to expect your arrival.
Sunday to Wednesday - Sunday the arctic high will move out and a
more gradual, but also more prolonged warm up will begin and
continue into next week. Some areas, particularly those with lighter
snowpacks, could even see a return to above freezing temperatures
during the diurnal peak heating hours in the afternoon. This period
continues to look mostly dry until the next system moves in during
the middle of the week. There is still a very large spread between
timing and low tracks for this potential system, but all the main
deterministic systems do have a large system moving somewhere across
the Canadian Prairies or north central CONUS.
Bottom line: a system in the central North American Continent looks
likely, but there is too much spread to say how much it will impact
Minnesota or Wisconsin yet.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1046 PM CST Thu Dec 30 2021
Confidence remains high that an area of dense fog will form and
expanded across south central/southeast Minnesota, and into parts of
west central Wisconsin. There is also an area of LIFR cigs/vsbys
moving across east central Mn which will likely affect areas around
KMSP & KRNH between 6-12z. Elsewhere, VFR conditions are expected
with -SN, and worsening conditions across west central Mn during the
morning. This area of snow will move east-northeast and mainly
affect areas near KMVE-KBDH-KSTC-KJMR with MVFR outside from KRWF-
KMSP-KRNH. Confidence is low on how far north of south these
conditions develop. Winds will shift to the north/northwest and
increase during the afternoon. Some BLSN is possible across
western/southern Mn.
KMSP...
An area of LIFR cigs/vsbys may affect the airport between 7-11z as an
expanding area of localized dense fog moves eastward across the
western Twin Cities area. After 11z, the focus of lower cigs/vsbys
shifts to the south as an expanding area of LIFR cigs moving
north/northeast across south central/southeast Mn. Winds will slowly
become NW and increase during the day. Any snow that develops will
occur near 18z and last a few hours. The worst vsbys of 2SM are still
possible if the band of light snow moves farther to the south.
/OUTLOOK FOR KMSP/
Sat...VFR and cold. Wind NW 10-15 kts.
Sun...VFR and cold. Wind SW 5-10 kts.
Mon...VFR. Wind W 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory from 6 PM Friday to noon CST Saturday for Anoka-
Benton-Blue Earth-Brown-Carver-Chisago-Dakota-Faribault-
Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-Le Sueur-
Martin-McLeod-Meeker-Mille Lacs-Morrison-Nicollet-Ramsey-
Renville-Rice-Scott-Sherburne-Sibley-Stearns-Steele-Waseca-
Washington-Watonwan-Wright.
Wind Chill Warning from 6 PM Friday to noon CST Saturday for
Chippewa-Douglas-Lac Qui Parle-Pope-Redwood-Stevens-Swift-Todd-
Yellow Medicine.
WI...Wind Chill Advisory from 6 PM Friday to noon CST Saturday for
Barron-Pierce-Polk-St. Croix.
&&
DISCUSSION...Dye/BPH
AVIATION...JLTHazardous weather outlook, Dec 30, 8:23 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 823 PM CST Thu Dec 30 2021 MNZ041>045-047>070-073>076-082-083-091-WIZ014-023-010230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-Polk- St. Croix- 823 PM CST Thu Dec 30 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A narrow and of 1 to 2 inches of snow is possible on Friday which could impact travel. Wind chill values of 25 to 30 degrees below zero or colder are expected late Friday through this weekend, with wind chill values 35 to 40 degrees below zero or lower possible over west central and central Minnesota this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ077-078-084-085-092-093-WIZ015-016-024>028-010230- Rice-Goodhue-Waseca-Steele-Faribault-Freeborn-Barron-Rusk-Pierce- Dunn-Pepin-Chippewa-Eau Claire- 823 PM CST Thu Dec 30 2021 This Hazardous Weather Outlook is for portions of south central Minnesota...southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Areas of fog will be developing overnight. Some of the fog will be locally dense at times. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A narrow and of 1 to 2 inches of snow is possible on Friday which could impact travel. Wind chill values of 25 to 30 degrees below zero or colder are expected late Friday through this weekend, with wind chill values 35 to 40 degrees below zero or lower possible over west central and central Minnesota this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Dec 31, 4:23 AM CST, 35 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 423 AM CST Fri Dec 31 2021 MNZ069-070-076-077-084-085-093-311400- Scott-Dakota-Le Sueur-Rice-Waseca-Steele-Freeborn- Including the cities of Shakopee, Hastings, Le Sueur, Faribault, Waseca, Owatonna, and Albert Lea 423 AM CST Fri Dec 31 2021 ...PATCHY DENSE FOG THIS MORNING ACROSS SOUTHERN MINNESOTA... Patchy dense fog has formed across portions of southern Minnesota, including areas along I-35. Visibilities are reduced to near zero in some places. Please drive slowly and with caution. jrb
Nearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.